Kansas, 2022

Hail and Damaging Wind in Kansas, June 6, 2022

June 6, 2022 · NWS EAX · 2 events in 1 county or zone

On the evening of June 6, a few storms produced some minor damage and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of June 6, a few storms produced some minor damage and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 6, 5:31 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 6, 5:31 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
631 PM CDT Mon Jun 6 2022

.Discussion...
Issued at 310 PM CDT MON JUN 6 2022

Key Messages...

- Isolated thunderstorms this afternoon in northern Missouri.

- Near nightly/morning thunderstorm complexes traversing the
  region tonight, Tuesday night, and Thursday night.

- Strong complex of storms expected in eastern Kansas and western
  Missouri late Tuesday into Wednesday Morning. Pockets of
  damaging winds are the greatest concerns at present.

Detailed Discussion...

Subsidence on the heels of the remnant MCV crossing the Ozarks this
morning fostered clearing across most of northwest Missouri. Through
the afternoon, a decent cu field has developed while a focused
cluster of thunderstorms continues to slowly evolve across south
central Iowa into far northern Missouri, rooted along a weak frontal
boundary and buoyed by ample mid to high 60s dew points this
afternoon. Current thoughts are for this activity to continue to
slowly build south and southeast across northern Missouri through
the early evening. A few updrafts may be strong, posing an isolated
risk of hail with support from modest mid-level lapse rates and deep
layer shear. Remaining focused along the weak surface boundary,
expect this activity to sink as far south as central Missouri by 7
PM CDT, before dissipating around sunset.

Overnight, Similar to last night, convection is expected to develop
with support from a weak upper short wave traversing NE/KS. MCS
maintenance progs suggest by the time the complex reaches eastern
Kansas and western Missouri, it will be weakening and moving
southeast, generally toward the four states region, but some
showers/isolated thunder as far north as the KC Metro around
sunrise. No severe weather is expected for the region at this time
with this complex.

Tuesday, the series of passing short waves does not end, with
another, likely more prominent MCS moving through the region late
Tuesday night and early Wednesday morning. With focused forcing for
ascent along a surface boundary dropping south across Nebraska into
a well supportive environment for convective initiation, dew points
in the upper 60s combined with ample diurnal heating to support
MLCAPE values over 2000 J/Kg, and modest deep layer shear and mid-
level lapse rates, anticipate initiation by mid-afternoon near the
triple point in southwest Nebraska/northwest Kansas. For more
forecast details on this activity, check with the Nebraska and
Kansas Offices and latest SPC Day 2 Discussion. As this activity
evolves into one or more clusters of storms, becoming an MCS
overnight, it is expected to traverse east and southeast through
eastern Kansas into western Missouri after Midnight through sunrise.
The truth is, given the under-performance of the past two forecast
MCSs in the 36 to 24 hour forecast window, this one does seem to be
better resolved and with more classic MCS parameters while viewing
the different flavors of CAMs. Confidence is such that a complex of
storms will move through the area early Wednesday morning. Strong
with isolated severe winds is possible. Storms should be exiting to
the east and southeast by Noon to mid-afternoon.

A shift in the synoptic pattern, away from primarily zonal flow
across the region, will begin to take shape Thursday into Friday.
With a building ridge over the western U.S., another upper short
wave trough will traverse the region Thursday night into Friday
morning bringing a complex of thunderstorms with it... again.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 629 PM CDT MON JUN 6 2022

Scattered thunderstorms near the terminals will decrease in
coverage around sunset and will remain quiet through the rest of
the late evening and overnight. There is some hint of some
isolated thunderstorm activity around sunrise, but uncertainty and
low coverage will preclude a prevailing mention for now. Will
continue to monitor and update with future TAF.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Kurtz
Aviation...Leighton
Hazardous weather outlook, Jun 6, 3:59 AM CST, 14 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
459 AM CDT Mon Jun 6 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
459 AM CDT Mon Jun 6 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Lingering rainfall is expected through Monday morning, with
marginal concerns for flooding across easily flood-prone areas. Rain
will gradually taper off by the late morning, with additional chances
for isolated thunderstorms in north and central Missouri later this
afternoon and evening. No severe weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 A few strong to isolated severe storms are possible Tuesday in
eastern Kansas and south of I-70. Main impacts are heavy rainfall,
gusting winds, and isolated pockets of hail. Additional rain chances
are expected through Friday with 1-2 inches of rainfall possible by
the end of the week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 6, 6:05 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
705 PM CDT Mon Jun 6 2022

KSZ025-103-MOZ028-070030-
Atchison KS-Leavenworth KS-Platte MO-
705 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of northern
Leavenworth, southeastern Atchison and central Platte Counties
through 730 PM CDT...

At 705 PM CDT, Doppler radar was tracking a strong thunderstorm near
Easton, or 10 miles south of Atchison, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leavenworth, Lansing, Platte City, Weston, Easton, Tracy, Fairmount,
Farley, Iatan, Fort Leavenworth, Stillings, Bean Lake, Beverly, East
Leavenworth, Lowemont, Jarbalo and Potter.

This includes Interstate 29 between mile markers 20 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3952 9509 3940 9476 3921 9484 3920 9487
      3920 9490 3919 9490 3914 9505 3936 9518
      3942 9518 3942 9520
TIME...MOT...LOC 0005Z 314DEG 24KT 3941 9510

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Leighton
Special weather statement, Jun 6, 6:29 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
729 PM CDT Mon Jun 6 2022

MOZ040-070100-
Howard MO-
729 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of eastern Howard
County through 800 PM CDT...

At 728 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fayette, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fayette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3904 9254 3902 9256 3899 9256 3898 9257
      3897 9256 3897 9259 3915 9278 3928 9262
      3919 9246
TIME...MOT...LOC 0028Z 314DEG 30KT 3917 9263

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Leighton
Special weather statement, Jun 6, 6:36 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
736 PM CDT Mon Jun 6 2022

KSZ103>105-MOZ028-070100-
Johnson KS-Wyandotte KS-Leavenworth KS-Platte MO-
736 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of Wyandotte, central
Leavenworth, north central Johnson and southeastern Platte Counties
through 800 PM CDT...

At 736 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lansing, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shawnee, Leavenworth, Lansing, Bonner Springs, De Soto, Parkville,
Basehor, Edwardsville, Riverside, Weatherby Lake, Lake Quivira,
Kansas City, Fairmount, Farley, Pomeroy, Waldron, Stillings, Muncie,
Maywood and Wolcott.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 417.
 Interstate 635 near mile marker 7.
 Interstate 435 between mile markers 7 and 24.
 Kansas Turnpike between mile markers 217 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3924 9509 3934 9490 3919 9463 3902 9477
      3899 9497
TIME...MOT...LOC 0036Z 325DEG 25KT 3923 9495

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Leighton

The radar

The Pleasant Hill radar (KEAX), 67 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wyandotte

When
June 6, 6:42 PM CST to 6:45 PM CST
Where
Wyandotte County, 2.82 mi N of Piper
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.170, -94.880

A few tree limbs were down at Dubs Dread Golf Course.

Hail, Wyandotte

When
June 6, 6:56 PM CST to 6:57 PM CST
Where
Wyandotte County, 2.14 mi E of Piper
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.130, -94.830

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033669, 1033668.